Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 55, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 11, 2005, 4:40 PM MST for Greenlee County, Arizona. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2005, 4:40 PM MST (23:40 UTC)
- Expired
- Aug 11, 2005, 5:45 PM MST
- In force
- 65 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 182 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:15 PM MST | FLASH FLOOD | 3 Ne Clifton, AZ | CLIFTON PD REPORTED WARD CANYON ROAD FLOODED WITH 4 TO 5 FEET OF WATER COVERING ROAD. THERE WAS ALSO REPORTS OF ROCKS ON HIGHWAY 191. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 112343
FFWTWC
AZC011-120145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST THU AUG 11 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA
* UNTIL 645 PM MST
* AT 432 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAINS IN THE VICINITY OF
CLIFTON. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN ALONG
HIGHWAY 191 NEAR CLIFTON WHICH MAY CAUSE POSSIBLE ROCK SLIDES.
WARD CANYON HAS ALSO RECEIVED SIGNIFICANT RAINFALL ACCORDING TO
DOPPLER RAINFALL ESTIMATES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLIFTON.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.
LAT...LON 3298 10940 3297 10929 3297 10917 3305 10906
3315 10907 3316 10925 3312 10939
$$
WEATHER.GOV/TUCSON
FRANCIS2 follow-up statements
000
WGUS75 KTWC 120039
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST THU AUG 11 2005
AZC011-120145-
GREENLEE AZ-
530 PM MST THU AUG 11 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM MST FOR CENTRAL
GREENLEE COUNTY...
AT 524 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE WEAKENING OVER THE CLIFTON AREA. HOWEVER...THIS
STORM PRODUCED HEAVY RAINFALL WITH ESTIMATES UP TO 2.5 INCHES FROM
RADAR OVER RED CANYON AREA. WATER WILL CONTINUE TO FLOW DOWN RED
CANYON INTO WARD CANYON WASH OVER THE NEXT HOUR. LOCAL LAW
ENFORCEMENT OFFICIALS REPORTED 4 TO 5 FEET OF WATER FLOWING OVER THE
ROAD LEADING TOWARDS WARD CANYON AT 515 PM MST. THEY ALSO REPORTED
ROCKS IN THE ROAD ALONG HIGHWAY 191.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3298 10940 3297 10929 3297 10917 3305 10906
3315 10907 3316 10925 3312 10939
$$
WEATHER.GOV/TUCSON000
WGUS75 KTWC 120152
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
644 PM MST THU AUG 11 2005
AZC011-120154-
GREENLEE AZ-
644 PM MST THU AUG 11 2005
...THE FLASH FLOOD WARNING FOR CENTRAL GREENLEE COUNTY EXPIRES AT 645
PM MST...
AT 640 PM MST RADAR INDICATED THUNDERSTORMS HAVE DIMINISHED OVER THE
CLIFTON AREA AND DO NOT EXPECT ANY REDEVELOPMENT OVERNIGHT. THERE
HAVE BEEN NO RECENT REPORTS OF FLOODING OTHER THAN WARD CANYON ROAD
BEING CLOSED...THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
MOTORISTS SHOULD STILL USE CAUTION OF LOW LYING DIPS IN THE ROAD AND
DO NOT DRIVE AROUND BARRICADES.
LAT...LON 3298 10940 3297 10929 3297 10917 3305 10906
3315 10907 3316 10925 3312 10939
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:23 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 11, 2:23 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST THU AUG 11 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS A SOUTHERLY FLOW CONTINUES. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND BEFORE A SLIGHT DRYING TREND BEGINS TOWARD THE MIDDLE OF NEXT WEEK AS WESTERLY FLOW PREVAILS. && .DISCUSSION...SATELLITE IMAGERY SHOWS THE UPPER LOW SPINNING JUST WEST OF THE CENTRAL BAJA PENINSULA WITH THE RIDGE AXIS EXTENDING FROM THE CENTRAL PLAINS ACROSS NEW MEXICO TO SOUTHEAST ARIZONA. IN BETWEEN THESE TWO SYSTEMS DIFFLUENT FLOW CURRENTLY EXTENDS ACROSS MAINLY CENTRAL ARIZONA INTO WESTERN NEW MEXICO. IN ADDITION THE ACTIVITY IS ALSO BEING ENHANCED BY THE HIGHER ELEVATION ALONG THE RIM COUNTRY. CLOSER TO HOME...A FEW STORMS FIRED EARLIER THIS AFTERNOON IN THE HIGHER TERRAIN WITHIN MY CWA. LOOKING AT THIS MORNINGS SOUNDING WE HAD A SLIGHTLY WARMER LAYER AROUND 700MB...BUT WITH THIS AFTERNOONS DEWPOINT DIPPING INTO THE UPPER 50S IT HAS BEEN A STRUGGLE FOR STORMS TO DEVELOP...WITH THE EXCEPTION OF THE HIGHEST PEAKS WITHIN MY FORECAST AREA. MOSAIC COMPOSITE RADAR SHOWS PLENTY OF ACTIVITY FROM THE FAR WESTERN DESERTS OF THE PHOENIX CWA TO THE RIM COUNTRY OF FLAGSTAFFS AREA TO THE WHITE MOUNTAINS OF MY ZONE 19 (NORTHERN GREENLEE COUNTY). MOST OF THESE STORMS ARE EXHIBITING VERY LITTLE MOVEMENT OR A VERY SLOW NORTHWARD DRIFT. BASED ON THE LATEST RADAR TRENDS I HAVE TRIMMED BACK POPS A BIT FOR THIS EVENING MAINLY FOR SOUTHERN AND EASTERN ZONES...BUT KEPT SLIGHTLY HIGHER POPS FOR THE NORTHERN FRINGES OF MY FORECAST AREA WHERE OUTFLOWS FROM STORMS TO THE NORTH MAY PUSH DOWN INTO THE AREA AND HELP TRIGGER SOME ACTIVITY LATER THIS EVENING. MODELS INDICATE THAT THE UPPER LOW WILL CONTINUE TO SPIN OVER THE REGION...BUT BY THIS WEEKEND IT SHOULD BECOME AN OPEN WAVE AND LIFT TO THE NORTHEAST ACROSS THE DESERT SOUTHWEST. AS THIS OCCURS THE MODELS ARE ADVERTISING A WEAK JET STREAK MOVING ACROSS THE STATE AND AN AREA OF DIFFLUENCE MAY ENHANCE THE ACTIVITY FOR SATURDAY. ON SUNDAY A STRONGER UPPER LOW OVER THE PACIFIC PUSHES TOWARD SOUTHERN CALIFORNIA WITH ANOTHER STRONGER JET MAX MOVING ACROSS ARIZONA FOR A POTENTIAL OF ENHANCED CONVECTION. THE GFS/NAM HAS BEEN ADVERTISING A DRYING TREND FOR THE PAST SEVERAL DAYS WHICH WOULD BEGIN BY AROUND THE EARLY TO THE MIDDLE OF NEXT WEEK. THE OPERATIONAL MEX MOS GUIDANCE IS SHOWING 10 TO 20 PERCENT POPS FOR THE PERIOD FROM MONDAY THROUGH THURSDAY. HOWEVER...THE MEX MOS ENSEMBLE MEMBERS AVERAGE AROUND 35 PERCENT POP FOR EACH DAY THROUGH THAT TIME PERIOD. THEREFORE...I AM NOT CONFIDENT THAT THE DRYING WILL COME IN EARNESTLY...BUT MY GRIDS DO SHOW A SLOW DECREASE IN POPS DURING THE EXTENDED TIME FRAME. SUBSEQUENT SHIFTS CAN MAKE ADDITIONAL ADJUSTMENTS TO THE POP GRIDS IF MODELS CONTINUE TO SHOW THE DRYING TREND. AFTERNOON HIGHS FOR DESERTS/VALLEYS WILL GENERALLY BE IN THE LOWER TO MID 90S THROUGH THE WEEKEND...BUT WILL INCREASE SLIGHTLY INTO THE MID TO UPPER 90S FOR THE REMAINDER OF THE FORECAST PERIOD. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MOLLERE WEATHER.GOV/TUCSON
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.